Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 152, NWS Springfield, MO

June 21, 1998Dallas County, Hickory County, Laclede County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 21, 1998, 1:13 AM CDT for Dallas County, Hickory County, Laclede County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 1:13 AM CDT (06:13 UTC)
Expired
Jun 21, 1998, 5:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dallas County, MO, Hickory County, MO, Laclede County, MO

The radar

The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2527 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 210614
FFWSGF
MOC059-085-105-161-185-211000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 AM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN SOUTHWESTERN MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 500 AM CDT

* AT 105 AM  DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS OVER ST CLAIR COUNTY...HICKORY...PHELPS AND LACLEDE
  COUNTIES.  THESE STORMS WERE MOVING EAST AT 25 MPH.

* A COMPLEX OF SHOWERS AND THUNDERSTORMS STRETCHES ACROSS A LARGE
  PORTION OF SOUTH CENTRAL MISSOURI AND NORTHERN SECTIONS OF
  SOUTHWEST MISSOURI.  THESE STORMS ARE PRODUCING RAINFALL RATES
  BETWEEN 1 AND 2 INCHES PER HOUR.  DUE TO THE NEARLY SATURATED
  GROUND FROM FRIDAY NIGHTS DOWNPOURS...SOME FLOODING CAN BE EXPECTED.

  ST. CLAIR SHERIFF REPORTS HIGHWAY A IN LOWRY CITY HAD WATER OVER THE
  ROAD IN SEVERAL LOCATIONS.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRpIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

GORDON/SCHMIDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:25 PM CDT, 9 hours 48 minutes earlier.

Area forecast discussion, Jun 20, 3:25 PM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT SAT JUN 20 1998

TONIGHT'S CHALLENGE WILL BE SEVERE WX AND HVY RAINFALL.  PERSISTENT
MCS OVR ERN CWA HAS CONTINUED TO KEEP GROUND SATURATED IN THAT
AREA...WITH OCNL STORMS PULSING ABOVE SVR LIMITS.  VSB STLT SHOWING
TCU BGNG TO BUILD OVR ERN KS. ALSO STLT INDICATES OUTFLOW BNDRY XTNDS
FROM MEM-HRO-SZL-TOP.

NOT MUCH TIME FOR MODEL COMPARISON...SO WENT WITH NCEP RECOMMENDATION
OF NGM.  WOULD XPCT STRMS TO BGN BREAKING THROUGH CAP IN ERN KS
SHRTLY ...WHERE BEST CONVERGENCE IS LOCATED...AND BGN AFFECTING WRN
CWA AFT 22Z.  OVRNGT...THETA-E RIDGE AXIS LIES NW-SE OVER CWA AND
WOULD XPCT STRMS TO TRACK OVR THIS AREA. WITH HIGH PW'S...WOULD AGAIN
XPCT HEAVY RAIN TO BE A THREAT.

HV COORDINATED WITH LSX ON FCST ALREADY.  RECOMMENDED A FFA NORTH AND
EAST OF A LINE FROM NEVADA-HERMITAGE-WEST PLAINS.

CCF
SGF BB 070/089 069/089 071 02434
JLN BB 073/091 071/b091 072 02434

GAEDE

In the hours before

Special weather statement, Jun 20, 9:21 PM CDT, 3 hours 52 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>094-101>
102-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 PM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH UNTIL 3AM FOR PORTIONS OF SOUTHEAST
KANSAS...SOUTHWEST AND CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       FORT SCOTT
NEVADA            CAMDENTON         NEOSHO            LAMAR
BOLIVAR

A SLOW MOVING COLD FRONT OVER EASTERN KANSAS IS PUSHING INTO VERY
UNSTABLE AIR OVER MISSOURI AND KANSAS.  STRONG TO SEVERE
THUNDERSTORMS WILL BEGIN TO PUSH INTO PORTIONS OF CENTRAL MISSOURI
AROUND 10 PM WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.  DUE
TO RECENT HEAVY RAIN OVER THE AREA...FLASH FLOODING WILL ALSO BE
POSSIBLE.

THE SEVERE THUNDERSTORM WATCH EXTENDS FROM EXTREME SOUTHEAST KANSAS
TO THE SPRINGFIELD AREA AND INTO THE LAKE OF THE OZARKS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS.

SHUMWAY
Special weather statement, Jun 20, 10:34 PM CDT, 2 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>090-092>094-097>
098-101>102-106-210830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 PM CDT SAT JUN 20 1998

SEVERE THUNDERSTORM WATCH F0R...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON
DADE              DALLAS
GREENE            JASPER
LAWRENCE          MCDONALD
NEWTON            POLK

SEVERE THUNDERSTORM WATCH TIL 3 AM AND FLASH FLOOD WATCH FOR TONIGHT
FOR THE FOLLOWING COUNTIES...

VERNON            HICKORY
ST CLAIR          MORGAN
CEDAR             CAMDEN
BENTON

FLASH FLOOD WATCH FOR TONIGHT FOR THE FOLLOWING COUNTIES...

MILLER            LACLEDE
MARIES            DENT
PULASKI           WRIGHT
PHELPS            TEXAS
SHANNON           HOWELL
OREGON

A LARGE COMPLEX OF STORMS OVER CENTRAL MISSOURI CONTINUES TO DUMP
TORRENTIAL RAINFALL FROM NORTHERN MORGAN COUNTY TO KANSAS CITY.
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE THROUGH 5 AM.  IF YOU
LIVE ACROSS SOUTH CENTRAL MISSOURI BE PREPARED TO MOVE TO HIGHER
GROUND AND BE VERY VIGILANT TO THE THREAT OF FLASH FLOODING.

A VERY UNSTABLE AIR MASS IS OVER THE AREA.  THIS UNSTABLE AIR MASS
AND A WARM FRONT POSITIONED ACROSS THE AREA WILL BRING THE THREAT OF
STRONG AND DAMAGING WINDS AND LARGE HAIL TO AREAS GENERALLY WEST OF A
CAMDENTON TO CASSVILLE LINE THROUGH 3 AM.

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE
AREAS AND LOW WATER CROSSINGS.

GORDON
Special weather statement, Jun 20, 10:34 PM CDT, 2 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>090-092>094-097>
098-101>102-106-210830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 PM CDT SAT JUN 20 1998

SEVERE THUNDERSTORM WATCH F0R...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON
DADE              DALLAS
GREENE            JASPER
LAWRENCE          MCDONALD
NEWTON            POLK

SEVERE THUNDERSTORM WATCH TIL 3 AM AND FLASH FLOOD WATCH FOR TONIGHT
FOR THE FOLLOWING COUNTIES...

VERNON            HICKORY
ST CLAIR          MORGAN
CEDAR             CAMDEN
BENTON

FLASH FLOOD WATCH FOR TONIGHT FOR THE FOLLOWING COUNTIES...

MILLER            LACLEDE
MARIES            DENT
PULASKI           WRIGHT
PHELPS            TEXAS
SHANNON           HOWELL
OREGON

A LARGE COMPLEX OF STORMS OVER CENTRAL MISSOURI CONTINUES TO DUMP
TORRENTIAL RAINFALL FROM NORTHERN MORGAN COUNTY TO KANSAS CITY.
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE THROUGH 5 AM.  IF YOU
LIVE ACROSS SOUTH CENTRAL MISSOURI BE PREPARED TO MOVE TO HIGHER
GROUND AND BE VERY VIGILANT TO THE THREAT OF FLASH FLOODING.

A VERY UNSTABLE AIR MASS IS OVER THE AREA.  THIS UNSTABLE AIR MASS
AND A WARM FRONT POSITIONED ACROSS THE AREA WILL BRING THE THREAT OF
STRONG AND DAMAGING WINDS AND LARGE HAIL TO AREAS GENERALLY WEST OF A
CAMDENTON TO CASSVILLE LINE THROUGH 3 AM.

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE
AREAS AND LOW WATER CROSSINGS.

GORDON
Special weather statement, Jun 20, 10:42 PM CDT, 2 hours 31 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>094-101>
102-210445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CDT SAT JUN 20 1998

...TORNADO WATCH NUMBER 629 HAS BEEN REPLACED WITH SEVERE
THUNDERSTORM WATCH NUMBER 630 UNTIL 3AM...

FOR THE FOLLOWING COUNTIES IN KANSAS AND MISSOURI...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             DADE              DALLAS            GREENE
HICKORY           JASPER            LAWRENCE          MCDONALD
MORGAN            NEWTON            POLK              ST. CLAIR
VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       FORT SCOTT
NEVADA            CAMDENTON         NEOSHO            LAMAR
BOLIVAR

SHUMWAY
Special weather statement, Jun 20, 10:42 PM CDT, 2 hours 31 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>094-101>
102-210445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CDT SAT JUN 20 1998

...TORNADO WATCH NUMBER 629 HAS BEEN REPLACED WITH SEVERE
THUNDERSTORM WATCH NUMBER 630 UNTIL 3AM...

FOR THE FOLLOWING COUNTIES IN KANSAS AND MISSOURI...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             DADE              DALLAS            GREENE
HICKORY           JASPER            LAWRENCE          MCDONALD
MORGAN            NEWTON            POLK              ST. CLAIR
VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       FORT SCOTT
NEVADA            CAMDENTON         NEOSHO            LAMAR
BOLIVAR

SHUMWAY
Local storm report, Jun 21, 12:20 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1220 AM CDT SUN JUN 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    OSCEOLA                   MO    .75 INCH HAIL
06/21/98   ST.CLAIR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:57 PM CDTSevere Thunderstorm WarningSGFVernon63 min
Jun 20, 11:07 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Jun 20, 11:07 PM CDTFlash Flood WarningSGFMiller6 hr
Jun 20, 11:50 PM CDTSevere Thunderstorm WarningSGFSt. Clair55 min
Jun 21, 12:27 AM CDTFlash Flood WarningSGFMaries, Pulaski5 hr
Jun 21, 12:27 AM CDTFlash Flood WarningSGFCamden5 hr
Jun 21, 12:34 AM CDTSevere Thunderstorm WarningSGFCedar36 min
Jun 21, 12:43 AM CDTSevere Thunderstorm WarningSGFPolk47 min
Jun 21, 1:13 AM CDTFlash Flood WarningSGFPhelps4 hr
Jun 21, 1:13 AM CDTFlash Flood WarningSGFSt. Clair4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.